Vermont, 2006

Damaging Wind in Vermont, June 20, 2006

June 20, 2006 · NWS BTV · 1 event in 1 county or zone

A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across northern Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level atmospheric disturbance and surface cold front moved across a moderately unstable airmass during the early afternoon of the 20th. This led to the development of scattered thunderstorms across northern Vermont. One of these storms produced locally strong winds that toppled trees, blew off an antenna and caused roof damage just east of Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 20, 11:27 AM EST, 43 minutes earlier.

Area forecast discussion, Jun 20, 11:27 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1227 PM EDT TUE JUN 20 2006

.SHORT TERM /REST OF TODAY/...
FORECAST HAS BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH
# 521...IN EFFECT FOR RUTLAND COUNTY AND MOST OF CENTRAL AND
EASTERN VT THROUGH 00Z.

&&

.PREV DISCUSSION...
 /ISSUED 915 AM EDT TUE JUN 20 2006/

SHORT TERM /REST OF TODAY/...
AT 13Z...SFC COLD FRONT WAS APPROACHING THE ST. LAWRENCE VLY FROM
THE NW. WV IMAGERY REVEALS MID-LEVEL VORT CENTERED NE OF GEORGIAN
BAY. A SEPARATE SHORTWAVE TROUGH WAS TRACKING EWD THROUGH THE MID-
ATLANTIC STATES...WITH AXIS OF ASSOCIATED HIGH CLOUDINESS EXTENDING
NEWD INTO S-CENTRAL VT. OTHERWISE...CONDITIONS ACROSS THE NORTH
COUNTRY WERE PARTLY TO MOSTLY SUNNY WITH LIGHT SOUTH TO SWLY
WINDS. DEWPOINTS REMAIN GENERALLY IN THE LOWER 60S IN ADVANCE OF
THE FRONTAL BOUNDARY...AND SHOULD REMAIN STEADY UNTIL FROPA.

WE CONTINUE TO ANTICIPATE SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS FAR NRN NY BY NOON...WITH CELLS TRACKING/DEVELOPING
EWD ACROSS VT DURING THE AFTN HOURS. INSTABILITY WILL BE LESS THAN
YESTERDAY. THINK 06Z NAM INSTABILITY IS UNDERDONE WITH SBCAPE
AROUND 500 J/KG...AS MODEL SFC TEMPERATURES APPEAR SEVERAL
DEGREES TOO LOW. EXPECTED TEMPERATURES IN THE MID 70S AND
DEWPOINTS IN THE LOW 60S SHOULD CONTRIBUTE TO SBCAPE VALUES CLOSER
TO 1000 J/KG...FROM THE CHAMPLAIN VLY EWD. COOLING ALOFT APPEARS
MOSTLY POST FRONTAL WITH VORT MAX/THERMAL TROUGH...THUS...MID-
LEVEL LAPSE RATES REMAIN MARGINAL...WITH 700-500MB VALUES AROUND 6
C/KM. SFC-6KM SHEAR WILL GENERALLY BE AROUND 30KTS...WITH DEEP-
LAYER UNIDIRECTIONAL FLOW FROM THE WSW THROUGH MID-AFTN. THIS ALSO
IS LESS THAN YESTERDAY... BUT STILL ADEQUATE FOR SOME LONGER LIVED
CONVECTIVE UPDRAFTS. ALSO FEEL THAT GFS IS TOO AGGRESSIVE WITH MID-LEVEL
TROUGH AMPLIFICATION ACROSS OUR FA THIS AFTN...AND STRONGEST FORCING
--- AND THUS MOST WIDESPREAD CONVECTION -- IS MORE PROBABLE ACROSS
NRN ZONES.

SO...WHILE DYNAMIC FORCING APPEARS FAVORABLE FOR CONVECTIVE DEVELOPMENT
..OVERALL SVR THREAT IS MUCH LOWER THAN YESTERDAY. WE/LL WATCH
FOR VILS OF 45 KG/M2 AND 50-55 DBZ ECHOES ABOVE 23 KFT AS A GENERAL
THRESHOLD FOR PENNY HAIL. ANY SVR WIND SHOULD BE BRIEF WITH
LOCALIZED STRONGER DOWNDRAFTS. BELIEVE CURRENT SUB-SEVERE FORECAST
WORDING IN ZONES AND WX GRID /GUSTY WINDS AND SMALL HAIL/ IS ON
TARGET. WILL FRESHEN THE SPS TO REFLECT ISOLATED SVR WIND/HAIL
THREAT BUT WITH MOST ACTIVITY THIS AFTN BELOW SVR LIMITS.

PREV DISCUSSION...
 /ISSUED 425 AM EDT TUE JUN 20 2006/

SHORT TERM /TODAY THROUGH THURSDAY/...
ANOTHER ROUND OF SHWRS/THNDSTRMS EXPECTED TDY...ALTHO RISK OF SVR
NOT AS GREAT AS IT WAS YESTERDAY.

CDFNT MOVG ACRS SE ONTARIO ATTM WILL MOVE INTO ST LWR VLY AROUND
12Z...ACRS NRN NY DURING MORNING HRS AND VT THIS PM. WK MID LEVEL
SHRTWV ACCOMPANYING THE FRONT. A MORE VIGOROUS SHRTWV MOVG ACRS NRN
GRTLKS ATTM WILL DIG SEWRD AND MOVE ACRS FA THIS PM/EVENING...WITH
SECONDARY WINDSHIFT/FROPA WITH PASSAGE OF THIS FEATURE.

MARGINAL INSTABILITY TDY IN ADVANCE OF CDFNT WITH CAPES EXPCTED TO
RANGE FROM 500 J/KG TO AS HIGH AS 1500 J/KG...WITH HIGHEST VALUES
OVER EASTERN PORTION OF FA DUE LATER TIME OF FROPA. INSTABILITY
DECREASES WITH PASSAGE OF FROPA DUE LLVL DRYING...BUT SHEAR
INCREASES IN ADVANCE OF TRAILING STG SHRTWV. SO RISK OF TSRA WILL
CONTINUE BEYOND PASSAGE OF INITIAL FRONT...INTO THE EVENING HRS.
HAVE KEPT IN SOME ENHANCED WORDING TDY WITH GUSTY WINDS AND SMALL
HAIL...AND IT IS PSBL THAT SOME STORMS MAY APRCH SEVERE LEVELS THIS
PM IN VT.

WITH PASSAGE OF SHRTWV TONIGHT...RISK OF SHRA/TSRA WILL DIMINISH.
EXPECT CLRNG OVRNIGHT. COMBINATION OF CLRNG AND LIGHT WINDS WILL
ALLOW FOR FORMATION OF SOME PATCHY FPG...ESPECIALLY IN THOSE AREAS
THAT EXPERIENCE THE MOST RAINFALL TDY.

HIGH PRESSURE WILL MOVE EAST ACRS FA DURING WEDNESDAY...RESULTING IN
PRTLY TO MSTLY SUNNY SKIES. MAX TEMPS CLOSE TO SEASONAL NORMS FOR
THE FIRST DAY OF SUMMER.

AS HIGH MOVES EAST OF FA WED NIGHT...RETURN SOUTHERLY FLOW DEVELOPS.
WAA COUPLED WITH SHRTWV APRCHG FROM GRTLKS WILL RESULT IN AN
INCREASE IN CLDS OVRNGHT WITH CHC SHRA/TSRA WRN ZONES LATE. RISK OF
SHWRS/THNDSTRMS ACRS ENTIRE FA THURSDAY AS SHRTWV AND ASSOCD SFC
TROF MOVE ACRS RGN. DEPENDING ON AMOUNT OF SUNSHINE AND RESULTANT
LLVL HEATING...MAY BE LOOKING AT POSSIBLE SVR WX ONCE AGAIN.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HAVE NOT MADE ANY CHANGES TO THIS PORTION OF THE FCST ATTM. CDFNT
WILL BRING ANOTHER CHC SHWRS/THNDSTRMS TO FA FRI. FRONT STALLS
SOUTH OF FA FRI NITE/SAT AS FLOW ALOFT RMNS SOUTHWEST. THE RESULT
WILL BE A CONTD CHC OF SHWRS. HIGH PRESSURE GRADUALLY BLDS INTO RGN
FROM NORTH OF GRTLKS LATER IN WEEKEND...ALLOWING FOR DRIER
CONDITIONS EARLY NEXT WEEK.

AVIATION...
PRIMARY WX CONCERN ONCE AGAIN TODAY WILL BE DEGREE/COVERAGE OF
CONVECION DURING LATE MORNING INTO AFTERNOON HOURS. WILL OPT FOR SCT
MVR/IFR CONDS IN PATCHY BR/FG THROUGH 12Z...THEN MAINLY VFR AREA
WIDE UNTIL THREAT OF CONVECTION INCREASES. BEST INSTABILITY APPEARS
TO OCCUR FROM CHVLY EASTWARD TODAY...AND WILL OFFER BEST CHC OF TSRA
AT KBTV-KMPV. ACROSS NRN NY...ACTIVITY WILL OCCUR EARLIER...AND
MAINLY DURING MORNING HOURS...THUS MORE CLOUDS AND LESS CHC FOR
WIDESPREAD THUNDER. NONETHELESS...WILL STILL OFFER BRIEF PERIOD OF
THUNDER EVEN HERE THROUGH NOON. SHORTWAVE/VORT CENTER DROPPING SE
ACROSS AREA LATER TODAY/THIS EVENING SHOULD KEEP AT LEAST BKN/OVC
MID LVL VFR CIGS THROUGH 00Z...THEN CLEARING OVERNIGHT WITH PATCHY
BR/FG ONCE AGAIN POSSBL BY LATE NIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...BANACOS
Hazardous weather outlook, Jun 20, 3:15 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT TUE JUN 20 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-210815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
415 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE ACROSS EASTERN CANADA WILL CONTINUE TO MOVE EAST
TODAY...DRAGGING A SURFACE COLD FRONT ACROSS THE NORTH COUNTRY
DURING THE AFTERNOON HOURS. AS A RESULT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. THE
ACTIVITY SHOULD DEVELOP ACROSS NORTHERN NEW YORK THIS
MORNING...AND SPREAD EAST INTO VERMONT FROM LATE MORNING INTO THIS
AFTERNOON. WHILE THE THREAT OF SEVERE WEATHER DOES NOT APPEAR AS
GREAT OR AS WIDESPREAD AS ON MONDAY...SOME OF THE STORMS MAY
NONETHELESS BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL. THIS
MAY LEAD TO LOCALIZED DAMAGE AND SCATTERED POWER OUTAGES. AT THIS
TIME...IT APPEARS THAT THE GREATEST THREAT OF STRONGER STORMS
TODAY SHOULD OCCUR FROM THE CHAMPLAIN VALLEY EASTWARD. BY
TONIGHT...MEAN HIGH PRESSURE WILL BUILD EAST INTO THE
REGION...WITH GRADUALLY CLEARING SKIES AND LIGHT NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. EXPECTED PARTLY
CLOUDY SKIES AND SEASONABLE TEMPERATURES DURING WEDNESDAY...THEN A
CHANCE OF ADDITIONAL SHOWERS AND THUNDERSTORMS BY LATER WEDNESDAY
NIGHT INTO FRIDAY AS ENERGY FROM THE MIDWEST MOVES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING INTO THIS AFTERNOON.

JMG

In the hours before

Special weather statement, Jun 20, 10:09 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT TUE JUN 20 2006
NYZ031-034-035-201615-

AT 1100 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILMINGTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR NORTH JAY...AUSABLE FORKS BY 1120 AM...
NEAR CLINTONVILLE BY 1130 AM...NEAR EXIT 33 I87 BY 1140 AM...NEAR
PORT DOUGLASS BY 1150 AM...NEAR WILLSBORO POINT AND PORT KENT BY
NOON.

A TRAINED WEATHER SPOTTER REPORTED SMALL HAIL AT WHITEFACE MOUNTAIN
AT 1110 AM ASSOCIATED WITH THIS DEVELOPING THUNDERSTORM. THIS STORM
WILL MOVE EAST AT 20 MPH AND BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 40 MPH.

TABER
Special weather statement, Jun 20, 10:59 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1159 AM EDT TUE JUN 20 2006

NYZ028-035-VTZ001-002-005-009-011-016>019-201800-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
1159 AM EDT TUE JUN 20 2006

AT NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE
CHAMPLAIN VALLEY...MOVING GENERALLY EAST...NORTHEAST AT 20 TO 25
MPH. THUNDERSTORMS DURING THE NEXT 1-2 HOURS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY SURFACE WINDS...AS WELL AS HEAVY
DOWNPOURS ACROSS THE CHAMPLAIN VALLEY EASTWARD TO THE SPINE OF THE
GREEN MOUNTAINS...AND SOUTHWARD INTO RUTLAND COUNTY. LIGHTNING
ACTIVITY IS ALSO EXPECTED TO INCREASE WITH THESE STORMS.

IF A THUNDERSTORM MOVES INTO YOUR AREA...SEEK SHELTER INDOORS AND
AWAY FROM WINDOWS.

VTZ003-004-006>008-010-012-201800-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON...
STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
SPRINGFIELD...WHITE RIVER JUNCTION
1159 AM EDT TUE JUN 20 2006

AT NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING FROM
ORLEANS COUNTY SOUTHWARD INTO WASHINGTON COUNTY...MOVING GENERALLY
EAST...NORTHEAST AT 20 TO 25 MPH. THUNDERSTORMS DURING THE NEXT
1-2 HOURS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
SURFACE WINDS...AS WELL AS HEAVY DOWNPOURS ACROSS NORTHEASTERN AND
EASTERN VERMONT. LIGHTNING ACTIVITY IS ALSO EXPECTED TO INCREASE
WITH THESE STORMS THROUGH EARLY AFTERNOON.

IF A THUNDERSTORM MOVES INTO YOUR AREA...SEEK SHELTER INDOORS AND
AWAY FROM WINDOWS.

BANACOS
Special weather statement, Jun 20, 11:29 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1229 PM EDT TUE JUN 20 2006

VTZ003-004-006>008-010>012-019-210000-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON...
STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...EAST WALLINGFORD...
KILLINGTON
1229 PM EDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT
ACROSS EASTERN AND SOUTHERN VERMONT...

SEVERAL LINES OF STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE
EASTWARD ACROSS MUCH OF VERMONT INTO THIS EVENING. THESE STORMS
ARE DEVELOPING AHEAD OF A COLD FRONT THAT IS SCHEDULED TO MOVE
ACROSS OUR REGION FROM THE NORTHWEST BY LATER TODAY.

THUNDERSTORMS TODAY HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THUNDERSTORMS
APPROACH.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL NEWS
MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES
ON THIS WEATHER SITUATION.

MURRAY/WFO BTV
Local storm report, Jun 20, 11:48 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1248 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             STANNARD                44.53N 72.22W
06/20/2006  M1.00 INCH       CALEDONIA          VT   PUBLIC

            LASTED FOR 5-MINS...WITH LT WINDS

&&

MURRAY
Local storm report, Jun 20, 12:02 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             SOUTH BURLINGTON        44.45N 73.22W
06/20/2006  M1.00 INCH       CHITTENDEN         VT   NWS EMPLOYEE

            AT WFO BTV

&&

MURRAY
Local storm report, Jun 20, 12:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND GST     SOUTH BURLINGTON        44.45N 73.22W
06/20/2006  M54 MPH          CHITTENDEN         VT   ASOS

            AT KBTV

&&

MURRAY

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caledonia

When
June 20, 12:10 PM EST
Where
Caledonia County, 4 mi E of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.417, -72.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517313.